Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 15, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 15, 2021, 7:34 AM CDT for Kinney County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 7:34 AM CDT (12:34 UTC)
Expired
Apr 15, 2021, 8:15 AM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 54 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.4

Open this sounding in Storm Lab

The text

As transmitted.

039 
WWUS84 KEWX 151234
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
734 AM CDT Thu Apr 15 2021
 
TXZ183-202-151315-
Kinney TX-Val Verde TX-
734 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 AM CDT...

At 733 AM CDT, Doppler radar was tracking a strong thunderstorm near
Del Rio, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amanda, Laughlin AFB, Val Verde Park, Standart,
Cienegas Terrace, Long Point, 277 South Boat Ramp, 277 North 
Campground, San Pedro Canyon, Escondido Estates, and Lake Ridge 
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 10097 2961 10054 2931 10050 2932 10092
      2935 10095
TIME...MOT...LOC 1233Z 262DEG 18KT 2942 10088 

$$

BF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 15, 6:06 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 15, 6:06 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
606 AM CDT Thu Apr 15 2021

.AVIATION...
CIGs will fall to IFR in the next hour at all sites with TEMPOs of
LIFR and restrictions to VSBY this morning. SHRA/TSRA are currently
developing at or in the VCNTY of all sites and have maintained -SHRA
and/or VCTS/VCSH. CIGs rise to MVFR this afternoon, then fall back to
IFR this evening, then LIFR tonight with BR developing. NE-E winds of
5 to 13 KTs become SE at KDRT this afternoon and at the I-35 sites
tonight. Just beyond this TAF period, a dryline passes the sites.
CIGs erode to VFR and winds become NW at KDRT late Friday morning and
at the I-35 sites Friday afternoon.

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT Thu Apr 15 2021/

SHORT TERM (Today through Friday)...
Showers and thunderstorms will develop along the Rio Grande into the
Edwards Plateau as upward forcing increases ahead of a mid level
impulse early this morning and continue into late morning. Elevated
instability with MUCAPE of 1000 to 1500 J/Kg and lapse rates of 7
C/km suggest a few storms may become strong to severe with large
hail the main threat. Another mid level impulse moves across Texas
this afternoon bringing showers and thunderstorms to the Hill
Country and our Central Texas counties due to upward forcing. In
addition, a thunderstorm or two may come off the Serranias del Burro
and cross the Rio Grande later this afternoon. Elevated instability
increases to 1500 to 2000 J/kg and lapse rates near 8 C/km with bulk
shear of 60+ KTs and SRH of 150 m2/s2. These values continue the
potential of strong to severe storms for midday into the afternoon.
Large hail remains the main threat with damaging wind gusts also
possible. Much cooler and below normal temperatures are expected due
to cold advection with the front to our south underneath multiple
layers of thick clouds along with areas of rain.

As an upper level trough moves over the Central Rockies, the front
moves back north tonight into early Friday morning. Warm advection
will generate chances of showers with weaker elevated instability
allowing for slight chances of thunderstorms tonight. The upper
level trough moves across the Central Plains on Friday dragging a
dryline into our western areas late morning into afternoon and a
cold front possibly into the northern Hill Country and our Central
Texas counties late afternoon into evening. Upward forcing from
these features along with instability brings chances of showers and
thunderstorms. There is a potential of strong thunderstorms over our
Central Texas counties in the afternoon. Temperatures will warm to
above normal behind the dryline with well above normal Rio Grande
Plains due to downsloping flow. A drier airmass with possibly breezy
flow may generate elevated fire weather conditions across Val Verde
county into western parts of Edwards and Kinney counties as
humidities fall into the teens and 20s in the afternoon. However,
this is may be tempered somewhat due to any significant wetting
rains today into early Friday.

LONG TERM (Friday Night through Wednesday)...
Frontal passage continues into Friday night into Saturday morning.
Breezy northerly winds will advect in cooler and drier air leaving
temperatures for Saturday in the 60s across most of the region, well
below normal. Chances for some overrunning showers stay in the
forecast Saturday, with better chances in our southern counties and
Coastal Plains. Sunday carries a drier forecast but with the cold
airmass still in place, temperatures remain well below normal.
Monday begins the warming trend and normal temps will be reached by
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  64  83  53  64 /  50  40  70  20  30
Austin Bergstrom Intl Airport  73  63  83  53  65 /  50  40  70  20  30
New Braunfels Muni Airport     75  65  85  55  67 /  40  30  50  20  30
Burnet Muni Airport            69  62  81  49  62 /  60  50  60  20  20
Del Rio Intl Airport           80  68  91  57  68 /  60  20  10  20  30
Georgetown Muni Airport        71  63  79  51  63 /  60  50  70  20  20
Hondo Muni Airport             77  66  89  55  69 /  50  20  20  20  30
San Marcos Muni Airport        73  63  83  53  66 /  40  30  60  20  30
La Grange - Fayette Regional   75  67  81  56  67 /  30  30  70  30  30
San Antonio Intl Airport       74  65  85  56  67 /  40  30  40  20  30
Stinson Muni Airport           75  67  86  57  68 /  40  20  40  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Hazardous weather outlook, Apr 15, 3:30 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Thu Apr 15 2021

TXZ171>173-183>194-202>209-217>225-228-160830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Thu Apr 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms are possible across much of
South Central Texas today into early this evening. The greatest
threat area is along and northwest of a Del Rio to San Antonio to
Austin line. The main threat will be large hail, although damaging
winds are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong thunderstorms are possible across our Central
Texas counties on Friday with hail and gusty winds possible.

Elevated fire weather conditions are possible across Val Verde and
western parts of Edwards and Kinney counties Friday afternoon due
to low humidities and breezy winds.

No hazardous weather is expected Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 15, 7:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 AM CDT Thu Apr 15 2021

TXZ183-202-151315-
Kinney TX-Val Verde TX-
734 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 AM CDT...

At 733 AM CDT, Doppler radar was tracking a strong thunderstorm near
Del Rio, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amanda, Laughlin AFB, Val Verde Park, Standart,
Cienegas Terrace, Long Point, 277 South Boat Ramp, 277 North
Campground, San Pedro Canyon, Escondido Estates, and Lake Ridge
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 10097 2961 10054 2931 10050 2932 10092
      2935 10095
TIME...MOT...LOC 1233Z 262DEG 18KT 2942 10088

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:12 AM CDTSpecial Weather StatementEWXEdwards48 min
Apr 15, 8:14 AM CDTSpecial Weather StatementEWXKinney46 min
Apr 15, 8:31 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde59 min
Apr 15, 8:40 AM CDTSevere Thunderstorm WarningEWXKinney65 min
Apr 15, 8:55 AM CDTSpecial Weather StatementEWXEdwards50 min
Apr 15, 9:04 AM CDTSevere Thunderstorm WarningEWXEdwards24 min
Apr 15, 9:32 AM CDTSevere Thunderstorm WarningEWXEdwards17 min
Apr 15, 9:42 AM CDTSevere Thunderstorm WarningEWXKinney, Uvalde63 min
Apr 15, 10:42 AM CDTSevere Thunderstorm WarningEWXUvalde45 min
Apr 15, 12:15 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
Apr 15, 1:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis53 min
Apr 15, 1:52 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson36 min
Apr 15, 2:07 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson40 min
Apr 15, 2:57 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano63 min
Apr 15, 3:21 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson54 min
Apr 15, 3:56 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson49 min
Apr 15, 4:11 PM CDTSpecial Weather StatementEWXWilliamson49 min
Apr 15, 4:36 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson54 min
Apr 15, 5:22 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee29 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.